Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Sensitivity analysis of a parabolic-elliptic problem

Author: Bastian Gebauer
Journal: Quart. Appl. Math. 65 (2007), 591-604
MSC (2000): Primary 35K65, 35B40, 35M10
Published electronically: August 2, 2007
MathSciNet review: 2354889
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the heat flux through a domain with subregions in which the thermal capacity approaches zero. In these subregions the parabolic heat equation degenerates to an elliptic one. We show the well-posedness of such parabolic-elliptic differential equations for general non-negative $ L^\infty$-capacities and study the continuity of the solutions with respect to the capacity, thus giving a rigorous justification for modeling a small thermal capacity by setting it to zero. We also characterize weak directional derivatives of the temperature with respect to capacity as solutions of related parabolic-elliptic problems.

References [Enhancements On Off] (What's this?)

  • 1. H. Ammari, A. Buffa, and J.-C. Nédélec, A justification of eddy currents model for the Maxwell equations, SIAM J. Appl. Math. 60 (2000), no. 5, 1805–1823. MR 1761772, 10.1137/S0036139998348979
  • 2. Martin Costabel, Boundary integral operators for the heat equation, Integral Equations Operator Theory 13 (1990), no. 4, 498–552. MR 1058085, 10.1007/BF01210400
  • 3. M. Costabel, V. J. Ervin, and E. P. Stephan, Symmetric coupling of finite elements and boundary elements for a parabolic-elliptic interface problem, Quart. Appl. Math. 48 (1990), no. 2, 265–279. MR 1052136
  • 4. Robert Dautray and Jacques-Louis Lions, Mathematical analysis and numerical methods for science and technology. Vol. 2, Springer-Verlag, Berlin, 1988. Functional and variational methods; With the collaboration of Michel Artola, Marc Authier, Philippe Bénilan, Michel Cessenat, Jean Michel Combes, Hélène Lanchon, Bertrand Mercier, Claude Wild and Claude Zuily; Translated from the French by Ian N. Sneddon. MR 969367
  • 5. Robert Dautray and Jacques-Louis Lions, Mathematical analysis and numerical methods for science and technology. Vol. 5, Springer-Verlag, Berlin, 1992. Evolution problems. I; With the collaboration of Michel Artola, Michel Cessenat and Hélène Lanchon; Translated from the French by Alan Craig. MR 1156075
  • 6. F. Frühauf, B. Gebauer, O. Scherzer, Detecting interfaces in a parabolic-elliptic problem from surface measurements,, SIAM J. Numer. Anal. 45 (2007), 810-836.
  • 7. J.-L. Lions, Équations différentielles opérationnelles et problèmes aux limites, Die Grundlehren der mathematischen Wissenschaften, Bd. 111, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1961 (French). MR 0153974
  • 8. J. L. Lions, E. Magenes, Non-homogeneous boundary value problems and applications II, Grundlehren Math. Wiss., vol. 182, Springer-Verlag, Berlin, Heidelberg, New York, 1972.
  • 9. Michael Lukaschewitsch, Peter Maass, and Michael Pidcock, Tikhonov regularization for electrical impedance tomography on unbounded domains, Inverse Problems 19 (2003), no. 3, 585–610. MR 1984879, 10.1088/0266-5611/19/3/308
  • 10. R. C. MacCamy and Manil Suri, A time-dependent interface problem for two-dimensional eddy currents, Quart. Appl. Math. 44 (1987), no. 4, 675–690. MR 872820
  • 11. Michael Renardy and Robert C. Rogers, An introduction to partial differential equations, Texts in Applied Mathematics, vol. 13, Springer-Verlag, New York, 1993. MR 1211418

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35K65, 35B40, 35M10

Retrieve articles in all journals with MSC (2000): 35K65, 35B40, 35M10

Additional Information

Bastian Gebauer
Affiliation: Johann Radon Institute for Computational and Applied Mathematics (RICAM), Austrian Academy of Sciences, Altenbergerstr. 69, 4040 Linz, Austria
Email: bastian.gebauer@ricam.oeaw.ac.at

DOI: http://dx.doi.org/10.1090/S0033-569X-07-01072-4
Keywords: Parabolic-elliptic equation, degenerate parabolic equation, asymptotic behavior, sensitivity analysis
Received by editor(s): March 15, 2007
Published electronically: August 2, 2007
Article copyright: © Copyright 2007 Brown University
The copyright for this article reverts to public domain 28 years after publication.

Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2016 Brown University
Comments: qam-query@ams.org
AMS Website